Virginia, 2008

Damaging Wind in Virginia, July 30, 2008

July 30, 2008 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm produced damaging winds across portions of eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm produced damaging winds across portions of eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 30, 3:24 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 30, 3:24 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
424 PM EDT WED JUL 30 2008

.SYNOPSIS...
AN UPPER LEVEL LOW WILL REMAIN CENTERED NEAR THE GREAT LAKES
THROUGH THE WEEKEND. SEVERAL WEAK FRONTS WILL ROTATE AROUND THE LOW
AND THROUGH THE REGION THROUGH EARLY SUNDAY. HIGH PRESSURE WILL START
TO BUILD IN BY LATE SUNDAY...AND WILL THEN HOLD IN PLACE OVER THE
REGION THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 2 AM THURSDAY MORNING/...
AN EXTENSIVE CU FIELD HAS DEVELOPED ALONG A PIEDMONT TROF WHICH IS
CURRENTLY DRAPED ACROSS VIRGINIA. A FEW ISOLATED SHOWERS AND
THUNDERSTORMS HAVE ALREADY FORMED EARLY THIS AFTERNOON...AND
EXPECT TO SEE AN INCREASE IN COVERAGE AND INTENSITY LATER THIS
AFTERNOON AND EVENING AS THE CAPPING INVERSION DIMINISHES.
VERTICAL SHEAR IS ALSO EVIDENT ON LOCAL RADARS...WITH 40 TO 50 KT
BARBS OVER OUR AREA. A MOIST AIRMASS REMAINS IN PLACE WITH SFC OBS
REPORTING DEW POINTS IN THE LWR/MID 70S. IN ADDITION...MODEL BUFR
SOUNDINGS DIAGNOSE CAPES OF 2000-3000 J/KG ACROSS THE AREA. SPC
HAS ACCORDINGLY PLACED MUCH OF OUR FA IN A SLIGHT RISK FOR SEVERE
WEATHER...WITH THE GREATEST THREATS BEING DAMAGING WINDS AND LARGE
HAIL. NO CONVECTIVE WATCH HAS BEEN ISSUED YET...ALTHOUGH ONE IS
LIKELY TO BE ISSUED WITHIN THE NEXT FEW HOURS.

THE SEVERE THREAT WILL DIMINISH AFTER SUNSET AS THE AIRMASS
BECOMES MORE STABLE WITH THE LOSS OF DAYTIME HEATING...AND AS THE
SFC TROF MOVES OFFSHORE. KEPT 30% POPS ALONG SE VA/NE NC EXTENDING
UP TO THE ERN SHORE FOR ANY LINGERING ACTIVITY...WITH ONLY A
SLIGHT CHANCE OF SHRAS FOR ALL OTHER AREAS AFTER MIDNIGHT. ANOTHER
MILD AND MUGGY NIGHT TONIGHT...WITH LOW TEMPERATURES BOTTOMING
OUT BETWEEN 70 AND 75. PATCHY FOG WILL AGAIN BE LIKELY OVER THE
ERN SHORE AND ALSO IN ANY AREAS THAT DO MANAGE TO SEE PRECIPITATION.

&&

.SHORT TERM /2 AM THURSDAY MORNING THROUGH SATURDAY/...
THE UPPER LEVEL LOW THAT HAS BEEN PARKED NEAR THE GREAT LAKES WILL
REMAIN CENTERED TO OUR NORTH THROUGH THIS WEEKEND. THE DAILY TROFS
WILL CONTINUE TO ROTATE THROUGH OUR REGION AROUND THE UPPER LOW.
THE NEXT TROF WILL MOVE THROUGH THE REGION ON THURSDAY WITH
CONTINUING INSTABILITY EXPECTED IN THE AFTERNOON AND EVENING
HOURS. SPC HAS AGAIN PUT OUR SRN COUNTIES IN A SLIGHT RISK FOR
SEVERE WEATHER. MAX TEMPS WILL CONTINUE TO BE HOT...AND WILL
RANGE FROM 90 TO 95 ON THURSDAY THROUGH SATURDAY. AS IS TYPICAL FOR
THIS TIME OF YEAR...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE EACH AFTERNOON AND EVENING DURING PEAK HEATING HOURS. LOW
TEMPERATURES REMAIN MILD...70 TO 75.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
TROUGH ALOFT TRENDING A BIT SLOER IN SWINGING THROUGH NE QTR OF
CONUS LT WKND...DELAYING ARRIVAL OF HEAT DOME FM THE W. HV TRIMMED
TEMPS ABT 5 DEGS F FOR SUN...AS WELL AS BRINGING DRYING/LWR DWPTS
INTO THE RGN FOR A BRIEF SPELL INTO MON. HI TEMPS SUN MID 80S (NNE
SXNS) TO MID 90S (FAR INTR SRN AREAS). HWVR...RDG ALOFT EVENTUALLY
BUILDS STRNGLY EWD TWD/INTO MDATLC RGN BY TUE/WED NEXT WK...BRINGING
HEAT AND GRDL INCRS TO HUMIDITY. WDSPRD HI TEMPS IN THE (MID/UPR)
90S - EVEN PSBL 100 INTR) TUE/WED. NEXT CDFNT APPROACHES FM NNW LT
NEXT WK.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
A COUPLE OF ISOL CELLS HAVE DEVELOPED OV SE VA. MORE WDSPR
ACTIVITY OCCURRING OV WRN PA ASSOC WITH PVA THAT WILL SPREAD ACRS
NRN PORTIONS OF OUR AREA LATER THIS AFTN. PUT CB REMARKS AFT
19/20Z. CONDS SIMILAR TO THIS MORNING ARE INDICATED FOR THURSDAY
MORNING WITH LIFR EXPECTED AT SBY. HIGH PRESSURE BUILDS IN TOWARD
THE WEEKEND WITH SOME SCT AFTN TS MAINLY THU AND FRI.

&&

.MARINE...
WK LVL BNDRY LINGERS OVR NRN WTRS THIS AFTN/EVE...B4 DSPTG OVRNGT.
LLVL FLO FM THE ESE INVOF/N OF THAT BNDRY INTO THIS EVE...OTRW ALL
AREAS WL HV WND DRCTN TURN TO THE WSW. FNTL BNDRY FM THE NW
APPROACHES THU...WL LLVL FLO RMNG FM THE SW (HIEST SPDS RMNG AOB 15
KT). WNDSHFT TO THE NNW IN WAKE OF FNT DURG FRI (MAY BE A BRIEF/VRY
SHORT PD OF ENHANCED SPDS TO 10-15 KT W/ OR RIGHT BEHIND FNTL
PASSAGE ERY FRI). AHD OF 2ND FNT...LLVL FLO SW XPCTD ON
SAT...SHIFTING TO NW SAT NGT/SUN. CONTD NO SCAS UFN.

&&

.EQUIPMENT...
KAKQ RADAR IS LIMITED TO LONG PULSE OPERATIONS (VCP 31) THROUGH
THIS EVENING UNTIL A PART ARRIVES THAT WILL ALLOW FOR SHORT AND
LONG PULSE OPERATIONS TO RESUME.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...JRL
NEAR TERM...JRL
SHORT TERM...JRL
LONG TERM...ALB
AVIATION...LSA
MARINE...ALB
EQUIPMENT...BAJ
Hazardous weather outlook, Jul 30, 8:42 AM EST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
942 AM EDT WED JUL 30 2008

MDZ021>025-VAZ048-049-062>064-071>078-085-086-099-100-311345-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-GOOCHLAND-HANOVER-CAROLINE-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
MIDDLESEX-MATHEWS-ACCOMACK-NORTHAMPTON VA-
942 AM EDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

IN ADDITION...HEAT INDEX VALUES WILL RANGE FROM 99 TO 103 DEGREES THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED ON THURSDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ANZ630>633-650-652-654-656-658-311345-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
942 AM EDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW OF THESE STORMS MAY CONTAIN STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW OF THESE STORMS MAY CONTAIN STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NCZ012>017-030>032-VAZ060-061-065>070-079-080-087-088-092-311345-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-PRINCE EDWARD-CUMBERLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-BRUNSWICK-DINWIDDIE-
GREENSVILLE-SUSSEX-SOUTHAMPTON-
942 AM EDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY. THERE IS
A SLIGHT RISK FOR A FEW OF THESE STORMS TO BECOME SEVERE IN THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-VAZ081>084-089>091-093>098-311345-
OUTER BANKS CURRITUCK-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
SURRY-JAMES CITY-YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
942 AM EDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY. THERE IS
A SLIGHT RISK FOR A FEW OF THESE STORMS TO BECOME SEVERE IN THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LEWITSKY

In the hours before

Special weather statement, Jul 30, 4:55 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
555 PM EDT WED JUL 30 2008

VAZ084-090-091-094-302300-
GLOUCESTER VA-JAMES CITY VA-NEWPORT NEWS/HAMPTON VA-YORK VA-
555 PM EDT WED JUL 30 2008

...STRONG THUNDERSTORM MOVING ACROSS THE PENINSULA...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PATRICK HENRY FIELD...MOVING EAST AT 23 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR HORNSBYVILLE...AND...GRAFTON AT
600 PM EDT...DARE...AND...SEAFORD AT 605 PM EDT...POQUOSON AT 615 PM
EDT...PLUM TREE ISLAND REFUGE...AND...MESSICK AT 620 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

SMF
Special weather statement, Jul 30, 5:22 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
622 PM EDT WED JUL 30 2008

VAZ100-302315-
NORTHAMPTON VA-
622 PM EDT WED JUL 30 2008

...STRONG THUNDERSTORM WILL MOVE EAST ACROSS NORTHAMPTON COUNTY
THROUGH 7 PM THIS EVENING...

AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF CAPE CHARLES...MOVING EAST
AT 23 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR  RURAL EASTERN
NORTHAMPTON COUNTY AT 640 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

SMF
Special weather statement, Jul 30, 5:24 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
624 PM EDT WED JUL 30 2008

NCZ012>014-030-302330-
BERTIE NC-GATES NC-HERTFORD NC-NORTHAMPTON NC-
624 PM EDT WED JUL 30 2008

...STRONG THUNDERSTORMS MOVING INTO NORTHEAST NORTH CAROLINA...

AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 10 MILES SOUTHWEST OF RICH SQUARE...MOVING EAST
AT 23 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RICH SQUARE AT 645
PM EDT...KELFORD AT 655 PM EDT...AULANDER AT 710 PM EDT...CONNARITSA
AT 715 PM EDT...BURDEN AT 720 PM EDT...EARLEYS AT 725 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

SMF
Special weather statement, Jul 30, 5:51 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
651 PM EDT WED JUL 30 2008

VAZ084-086-091-094-100-302345-
GLOUCESTER VA-MATHEWS VA-NEWPORT NEWS/HAMPTON VA-NORTHAMPTON VA-YORK
VA-
651 PM EDT WED JUL 30 2008

...STRONG LINE OF THUNDERSTORMS MOVING EAST ALONG THE PENINSULA
TOWARD NORTHAMPTON COUNTY...

AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER SEAFORD...MOVING EAST AT 33 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR PLUM TREE ISLAND REFUGE AT 700 PM EDT...
CAPE CHARLES AT 730 PM EDT...CHEAPSIDE AND...CAPEVILLE AT 735 PM EDT.

WIND GUSTS TO 35 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

SMF

The radar

The Norfolk radar (KAKQ), 52 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
July 30, 6:26 PM EST
Where
York County, 0.69 mi S of Harris Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.190, -76.480

Large tree limbs were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127691.